What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 2:18 PM CST, 3 hours earlier. Its key messages:
- Thunderstorms, a few with severe weather and localized heavy rain possible this evening, especially across western and central Minnesota.
- Another chance for widespread rain and potentially severe thunderstorms is likely Tuesday.
- Pleasant, mainly dry weather, and breezy weather expected Wednesday into next weekend.
Area forecast discussion, Jun 2, 2:18 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
318 PM CDT Sun Jun 2 2024
.KEY MESSAGES...
- Thunderstorms, a few with severe weather and localized heavy
rain possible this evening, especially across western and
central Minnesota.
- Another chance for widespread rain and potentially severe thunderstorms
is likely Tuesday.
- Pleasant, mainly dry weather, and breezy weather expected
Wednesday into next weekend.
&&
.DISCUSSION...
Issued at 316 PM CDT Sun Jun 2 2024
With a broad shortwave moving across the northern Plains, we've seen
southerly h85 winds and associated moisture transport increase
across MN out ahead of that shortwave. This isentropic lift and
moisture transport has resulted in the showers that we saw come out
of eastern SoDak early this afternoon. SPC mesoanalysis at 18z
showed a pocket of 1000+ j/kg of mlCAPE had developed down by St.
James and as soon as this area of showers got to the north of St.
James, a quick uptick in radar reflectivities was noted near Redwood
Falls. With SSE low level flow, this instability won't make much
progress east, so the intensity of returns we're seeing back west of
New Ulm at 230pm are not expected to maintain their intensity into
the Twin Cities as they run away from the instability.
For the rest of tonight, there are a couple of things to watch.
First, we've seen storms expand across NoDak, this has been the
region of QLCS generation we've been worried about the past couple
of days. The other concern we've been seeing from the last few runs
of the HRRR and its the potential for the development of scattered
storms this afternoon in eastern SoDak/western MN. Basically, the
HRRR is developing convection on the northeast fringe of the strong
pool of instability over south central SoDak (expected to build to
over 4000 j/kg of mlCAPE). The HRRR has been generating some updraft
helicity tracks with this activity, indicating the potential for
some supercell structures. This potential for more convection to
fire ahead of the NoDak activity has only led to more uncertainty on
how those storms will evolve through the night. The main trend we've
seen with the potential for any lines of storms tonight is less
organization. The biggest impact from the lack of organization is we
saw our QPF from WPC take a pretty good hit for tonight. Though
severe probabilities from the SPC have not changed through the day,
given less organization expected, our severe threat for tonight is
trending toward the downward direction.
Monday morning, we'll see showers clear out of western WI, with dry
weather expected Monday afternoon and evening. Late Monday night, we
may see storm potential pick back up as southerly h85 winds and
associated moisture transport start to tick up. Models right now are
pretty muted on this potential, though as we've seen today, models
don't have the greatest track record with generating enough
convection when you get into the patterns of broad isentropic lift
in a moist environment with a little bit of instability.
Tuesday will feature a strong, negatively tilted short wave working
across the Dakotas during the afternoon, with a cold front sweeping
across MN. With temperature expected to warm in into the low to mid
80s ahead of the front and dewpoints near 70, we'll have ample
instability for storm development. The CAMs that go out that far
(NAMnest and FV3) both show a pretty healthy band of storms
developing during the heat of the afternoon ahead of the cold front,
which makes sense given the forcing. CSU machine learning severe
probabilities showed an uptick in severe probabilities across the
upper MS Valley, so an upgrade to a Slight Risk when the current Day
3 outlook becomes the Day 2 outlook tonight would not be a surprise.
Not much has changed with the forecast beyond Tuesday. A broad h5
trough will be in place across Canada, with a dip in the flow down
into the Great Lakes. This will put us in northwest flow. This will
result in some pleasant weather conditions as dewpoints fall into
the 40s for several days, with lows in the 40s/50s and highs in the
upper 60s to mid 70s. The only drawback for Wednesday through
Saturday is we'll likely see northwest winds gusting over 30 mph
each afternoon. We mention it will be mostly dry, but we could see a
little light rain during this period if we see a shortwave working
through in the northwest flow, but there's been little agreement on
when/where any of these hiccups may occur.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1243 PM CDT Sun Jun 2 2024
Current satellite shows mid-high level cloud cover increasing
across much of Minnesota this afternoon. An area of
showers/storms are moving into western Minnesota, and could
impact KRWF and KAXN within the next couple of hours. Although
the environment is less favorable over central and eastern
Minnesota, this disturbance could bring scattered showers and an
isolated rumble of thunder to areas around KSTC, KMSP, KMKT, and
KRNH. The main line of storms is still on track to move in this
evening/night, with the main threat being strong winds and
locally heavy rain. Cigs will likely drop to low-end MVFR or
high-end IFR overnight, before improving to VFR as the system
moves east. Winds will be out of the S/SE, becoming more SW and
diminishing by tomorrow morning.
KMSP...It is looking more likely that afternoon showers will
impact KMSP, with the potential for some TS in the vicinity.
Confidence is low (10-30%), so left mention out of the TAF at
this time. The afternoon showers could diminish chances for
stronger storms to impact the area later today, but rain and the
potential for thunder is still expected overnight.
/OUTLOOK FOR KMSP/
MON PM...VFR. Wind W 5-10 kts.
TUE...VFR early, then MVFR/SHRA with -TSRA/IFR possible. Wind S bcmg W 10-20 kts.
WED...VFR. Wind W 20G35 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...MPG
AVIATION...BED
Hazardous weather outlook, Jun 2, 12:16 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Sun Jun 2 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
116 PM CDT Sun Jun 2 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms expected this afternoon and tonight. A few storms
could be severe across Minnesota (especially west), with a lower
threat across western Wisconsin. Locally heavy rainfall is also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another system will bring a chance for thunderstorms on Tuesday.
Strong to severe storms with locally heavy rainfall will be
possible with this activity.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this evening in Minnesota.
In the hours before
Special weather statement, Jun 2, 3:12 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT Sun Jun 2 2024
MNZ057-058-022200-
Kandiyohi MN-Meeker MN-
412 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEEKER AND
SOUTHEASTERN KANDIYOHI COUNTIES THROUGH 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Willmar, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Willmar, Litchfield, Atwater, Grove City, Forest City, Kandiyohi,
Svea, and Litchfield Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 74 and 105.
U.S. Highway 71 between mile markers 112 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4495 9504 4510 9510 4527 9474 4531 9442
4509 9443
TIME...MOT...LOC 2111Z 242DEG 30KT 4503 9501
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Jun 2, 3:31 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Sun Jun 2 2024
MNZ067>069-076-077-022215-
Le Sueur MN-Rice MN-Carver MN-Sibley MN-Scott MN-
431 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LE SUEUR...EASTERN
SIBLEY...SCOTT...NORTHWESTERN RICE AND SOUTHERN CARVER COUNTIES
THROUGH 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Belle Plaine to near Cleveland.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eden Prairie, Shakopee, Savage, Chaska, Chanhassen, Prior Lake, New
Prague, Belle Plaine, Jordan, Le Sueur, Carver, and Lonsdale.
This includes U.S. Highway 169 between mile markers 76 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4437 9396 4445 9393 4446 9398 4469 9399
4482 9364 4482 9352 4480 9351 4481 9342
4478 9338 4479 9333 4430 9332
TIME...MOT...LOC 2131Z 260DEG 25KT 4465 9387 4438 9388
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Jun 2, 4:14 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sun Jun 2 2024
MNZ069-070-076-077-022300-
Le Sueur MN-Dakota MN-Rice MN-Scott MN-
514 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN DAKOTA...EASTERN LE
SUEUR...SCOTT AND NORTHWESTERN RICE COUNTIES THROUGH 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jordan to near Montgomery to 5 miles
southeast of Le Center. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Faribault, Northfield, Bloomington, Eagan, Burnsville, Lakeville,
Apple Valley, Shakopee, Inver Grove Heights, Savage, Prior Lake, and
Rosemount.
This includes Interstate 35 between mile markers 56 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4426 9385 4446 9371 4467 9371 4479 9337
4479 9331 4488 9311 4453 9306 4427 9330
TIME...MOT...LOC 2213Z 253DEG 24KT 4466 9355 4445 9350 4432 9367
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Jun 2, 4:48 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Sun Jun 2 2024
MNZ056-064-065-022330-
Chippewa MN-Yellow Medicine MN-Renville MN-
548 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...EASTERN
YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES THROUGH 630 PM
CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 16 miles south of Montevideo, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Granite Falls, Clara City, Renville, Sacred Heart, Wood Lake,
Maynard, Hanley Falls, Minnesota Falls, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 41 and 68.
U.S. Highway 59 between mile markers 91 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, southwestern and west central Minnesota.
&&
LAT...LON 4505 9544 4475 9512 4469 9534 4470 9536
4468 9536 4462 9561 4463 9563 4463 9575
4474 9586
TIME...MOT...LOC 2247Z 234DEG 25KT 4471 9570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Jun 2, 4:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Sun Jun 2 2024
MNZ069-070-077-022330-
Dakota MN-Rice MN-Scott MN-
556 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN DAKOTA...
SOUTHEASTERN SCOTT AND RICE COUNTIES THROUGH 630 PM CDT...
At 556 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Lonsdale to 7 miles
west of Dundas to near Warsaw. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Faribault, Northfield, Lakeville, Farmington, Lonsdale, Webster,
Dundas, Morristown, Warsaw, Nerstrand, Elko New Market, and
Bridgewater.
This includes Interstate 35 between mile markers 54 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4428 9353 4453 9353 4454 9352 4455 9354
4472 9317 4452 9303 4429 9306 4421 9352
TIME...MOT...LOC 2256Z 247DEG 24KT 4451 9344 4440 9335 4431 9340
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Jun 2, 5:12 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Sun Jun 2 2024
MNZ054-030000-
Lac Qui Parle MN-
612 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAC QUI PARLE COUNTY
THROUGH 700 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 14 miles northeast of Clear Lake, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Dawson, Cerro Gordo, Madison Airport, and Florida Creek
Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 27.
U.S. Highway 75 between mile markers 97 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
&&
LAT...LON 4513 9602 4512 9600 4489 9586 4480 9638
4481 9645 4494 9645
TIME...MOT...LOC 2312Z 247DEG 23KT 4487 9644
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPC